Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News    Bored?

Author Topic: ALS fear...  (Read 190 times)

0 Members and 1 Guest are viewing this topic.

Offline Lau8911

  • Newbie
  • *
  • Posts: 14
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
ALS fear...
« on: August 20, 2014, 11:49:42 AM »
I have had ALS fear for about three months now..sorry for the lengthy message...first off I'm a 25 year old female.

I had an EMG on left arm and leg on August 6th, which was clean. The electrical part was on all four limbs the needle part was on the left side only.

I have had a head and neck mri and spinal tap which didn't show any problems. I have had many blood test done, including thyroid, calcium, potassium, magnesium, and electrolytes and many other levels checked and they are all ok. I take vitamin supplements always. I had vitamin D checked and it was low, but I've been taking supplements for that for about a week.

I noticed right arm symptoms around June 12th and they have gotten worse. I saw my first neuro on July 7th.

My current symptoms now are spasms/twitches that come and go in the palm of my right hand, especially near the meaty part of my thumb. My thumb feels slightly stiff, along with my ring finger when moving it. My forearm feels constantly cramped and I have spasms there a few times every so often. I have muscle fatigue in right bicep area and also my upper shoulder and neck area and have spasms/twitches in my back, upper arm and shoulder. This is throughout the day, everyday. I also feel a lot of fatigue throughout entire right arm, even when doing simple task like putting on makeup and brushing hair. My right arm also is more shaky then my left arm.I also feel like my right hand gets cramped up and weak when holding my phone or driving and holding the steering wheel.

I know I would need to see a neuro again for an answer..but was just wondering if this sounded more like stress? I am just so worried..
Bookmark and Share

Offline greenzebra

  • Full Member
  • ***
  • Posts: 193
  • Rec's: 1
  • Gender: Female
  • Personal text
    • Poke This Member
Re: ALS fear...
« Reply #1 on: August 20, 2014, 01:39:05 PM »
This really does sound like anxiety. When you're nervous, your muscle tend to tense up, which can cause them to feel tired and have spasms. I mean, flex your bicep really hard and hold it as long as possible. Your muscle gets tired, right? It's the same thing when you're tensing your muscles subconsciously :) Also, are you getting enough sleep? I used to have really bad muscle twitches, but then when I started getting more sleep and talking multivitamins they went away.
Bookmark and Share

Offline Lau8911

  • Newbie
  • *
  • Posts: 14
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
Re: ALS fear...
« Reply #2 on: August 20, 2014, 01:45:27 PM »
Thank you for your response! I am currently taking multivitamins, but not really feeling much better. Also, my sleep was horrible a few weeks ago, but has been a little better this past few weeks, due to taking melatonin.

I've been told by two neuros (one who even worked with als patients) that it was anxiety related, but just so hard to accept that when the symptoms get worse, I've had all those test done and during the first visit I had only been having slight symptoms for two weeks and wasn't sure if that was too early to come in .. I'm also on anxiety meds and have taken them for about 2.5 weeks and haven't noticed much change yet :(
Bookmark and Share

Offline MobileChucko

  • Try? Try not! There is no try...
  • Global Moderator
  • Hero Member
  • *****
  • Posts: 747
  • Country: us
  • Rec's: 21
  • Gender: Male
  • Mood: Curious
    Curious
  • Personal text
    • Poke This Member
Re: ALS fear...
« Reply #3 on: August 20, 2014, 02:59:49 PM »
Hi Lau, and welcome to Anxiety Zone...  My name is Chuck, and I am one of the Global Moderators here on the site.

You are now a member of our community, where you will find support and advice from other members in similar situations.   It's always nice to find someone else who understands, and to know you're not alone.

We have sections in the forum that address specific concerns, so feel free to post or start a new topic in the section that best fits your situation.  Feel free to explore the rest of the forum.  You may find the other topics helpful, and you may be able to offer advice or support to someone else.

We also have a chat room for members over the age of 18.  Once you have made three meaningful posts, you will be allowed access to the chat room.

Lau, you mentioned that you have been on anxiety medication for the last two and a half weeks.  What medications are you taking, and how many mg?  If you are on an anti-depressant, they can take a long time to work, and only after one is on a therapeutic dose.  Many doctors start their patients on a sub-therapeutic dose to help avoid start-up side effects from the medication, and this is a wise thing to do.

Again, welcome to Anxiety Zone, Lau; it is good to have you here as a new member.  The very best to you!...  Chuck :grinning-smiley-003:
Bookmark and Share

Offline Lau8911

  • Newbie
  • *
  • Posts: 14
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
Re: ALS fear...
« Reply #4 on: August 20, 2014, 03:09:05 PM »
Hi Chuck! Thank you for making me feel welcomed and for your response! I am actually currently taking a few medications right now..the non anti-depressant ones are propanolol (10mg/twice a day), Diamox (500mg/twice a day) then I am on the anti-depressant Cilitopram (10mg/once a day). I was told by my neuro (the one with a bit more experience) that Diamox and Cilitopram can cause some side effects, but the other neuro said none of the medication I was taking would cause any issues. That kind of made my anxiety raise even more..also she basically told me after the EMG, that it couldn't be a problem with a pinched nerve, carpel tunnel, neck/back disc issues, etc., which made me even more anxious..I just feel I have so many symptoms on just that one arm for it to only be anxiety.
Bookmark and Share

Offline MobileChucko

  • Try? Try not! There is no try...
  • Global Moderator
  • Hero Member
  • *****
  • Posts: 747
  • Country: us
  • Rec's: 21
  • Gender: Male
  • Mood: Curious
    Curious
  • Personal text
    • Poke This Member
Re: ALS fear...
« Reply #5 on: August 20, 2014, 05:20:03 PM »
Hi Lau...

First of all, I am also on Citalopram (Celexa).  The doctor that started you on 10 mg, did you a favor.  10 mg is not a therapeutic dose of Citalopram, 20 mg being the lowest therapeutic dose, but by starting you on 10 mg, this helps to keep start-up side effects away.  And simply put, the neurologist that told you that Citalopram (Celexa) wouldn't cause any issues, was very wrong.  While some individual have little to no start-up side effects, many individuals have start-up side effects when being placed on a selective serotonin reuptake inhibitor (SSRI).  This occurs because when you start a SSRI anti-depressant such as Citalopram, serotonin levels in the body are immediately increased.  Classic symptoms include an actual increase in anxiety, insomnia, loss of appetite, sweating, and hot/cold sensations, to name a few.  I had all these symptoms, Lau.  The one saving grace is that all the symptoms are temporary, usually only lasting 2-3 weeks.

Has the doctor that placed you on Citalopram, mentioned to you about going up to 20 mg?  As I mentioned, 20 mg is considered the lowest therapeutic dose for this SSRI.  Staying on 10 mg may not provide you with any benefit at all.

Once you are on 20 mg, it usually takes 3 to 12 weeks to see improvement.  One will usually see degrees of improvement during this time.

Citalopram is considered a really good anti-depressant, Lau, and it has helped me, tremendously.

Hope this helps to answer a few of your questions.  If you have anymore, please feel free to post them.

The best to you, Lau!...  Chuck :grinning-smiley-003:
Bookmark and Share

Offline Lau8911

  • Newbie
  • *
  • Posts: 14
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
Re: ALS fear...
« Reply #6 on: August 20, 2014, 05:56:37 PM »
Thanks for the response! I actually was put on Cilitopram a couple of months ago by another Dr. in a different state and tried to get off of it after only being on it for a couple of days. That didn't help much. So then came back to my home city and my PCP hesitated to put me on any medication. My PCP finally put me on it, after my neurologist said I needed to go on anti-anxiety medication. I think that's why I am starting on the low dose first, to see how it goes. I just wonder if my body is freaking out, since I am on all these new medications.. just starting around March. I have never been put on any medication prior to this, for this amount of time.
Bookmark and Share

 

Related Topics

  Subject / Started by Replies Last post
43 Replies
1739 Views
Last post February 13, 2014, 03:35:54 PM
by bengalsreds20
11 Replies
587 Views
Last post May 31, 2013, 08:40:03 PM
by Smalm
6 Replies
813 Views
Last post July 24, 2013, 02:17:33 PM
by AH1990
2 Replies
316 Views
Last post October 13, 2013, 11:39:49 AM
by Smalm
1 Replies
265 Views
Last post June 08, 2014, 05:30:31 PM
by thenomnomnomicon

anything